Alert archive / Hawaii / High Wind Warnings in 2017

High Wind Warning 12, NWS Honolulu, HI

December 5, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 5, 2017, 5:15 AM HST for Kalawao County, Hawaii. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2017, 5:15 AM HST (15:15 UTC)
Expired
Dec 5, 2017, 3:50 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWHW70 PHFO 051515 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
515 AM HST Tue Dec 5 2017

...WIND WARNING HALEAKALA SUMMIT THROUGH EARLY THIS EVENING...
...WIND ADVISORY ELSEWHERE THROUGH EARLY THIS EVENING...

.Strong northerly winds are expected today following a front 
moving down the island chain this morning. Winds will quickly 
trend down tonight into Wednesday.

HIZ022-060400-
/O.NEW.PHFO.HW.W.0012.171205T1515Z-171206T0400Z/
Haleakala Summit-
515 AM HST Tue Dec 5 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening.

* WINDS...North 55 to 70 mph with higher gusts. 

* TIMING...through 6 pm HST this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside.

&&

$$

HIZ028-060400-
/O.EXA.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/
Big Island Summits-
515 AM HST Tue Dec 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Northwest 45 to 55 mph with higher gusts. 
 
* TIMING...increasing through the morning, and continuing through
  early this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

HIZ001>021-023>027-060400-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
515 AM HST Tue Dec 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops and through mountain 
  gaps as well as leeward slopes of the islands. 

* TIMING...through 6 pm HST this evening.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages. Motorists, especially those 
  in high profile vehicles, are urged to drive with extreme 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected.

&&

$$

Gibbs
1 follow-up statement
604 
WWHW70 PHFO 060150
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
350 PM HST Tue Dec 5 2017

...HIGH WIND WARNING HALEAKALA SUMMIT THROUGH 10 PM...
...WIND ADVISORY ELSEWHERE THROUGH 10 PM...

HIZ022-060800-
/O.CAN.PHFO.HW.W.0012.000000T0000Z-171206T0400Z/
/O.EXB.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/
Haleakala Summit-
350 PM HST Tue Dec 5 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 10 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...North 30 to 45 mph with localized gusts over 60 mph are
  expected at the highest elevations.

* TIMING...through 10 pm HST this evening with winds diminishing
  quickly during the overnight hours.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages. Motorists, especially those 
  in high profile vehicles, are urged to drive with extreme 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

HIZ001>021-023>028-060800-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Big Island Summits-
350 PM HST Tue Dec 5 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING...

* WINDS...North to northeast 20 to 35 mph with localized gusts
  over 50 mph. 

* TIMING...through 10 pm HST this evening with winds diminishing
  quickly during the overnight hours. 

* IMPACTS...These stronger northerly winds may continue to affect
  parts of Hilo, Puna, and Kona which are typically sheltered from
  stronger winds during more usual trade wind directions. Winds 
  this strong can knock down tree branches and lead to localized 
  power outages. Motorists, especially those in high profile 
  vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that
sustained winds of at least 30 mph, or gusts of at least 50 mph,
are expected.

&&

$$
R Ballard

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 5, 3:45 AM HST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 5, 3:45 AM HST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
345 AM HST Tue Dec 5 2017

.SYNOPSIS...
Gusty north-northeast winds and very dry air will overspread the
state today as a cold front continues eastward across Maui County
and the Big Island this morning. A few showers along and ahead of
this boundary will be possible early, mainly over the northern
slopes of the Big Island and Maui. Dry and stable conditions are
expected Wednesday through Thursday as high pressure builds over the
area. Winds will quickly trend down and become light beginning
Wednesday. Weak frontal boundaries will approach and move through
the islands on Friday and Saturday resulting in an modest increase
in showers. Dry and stable conditions will return by Sunday. Another
front will be possible early next week.

&&

.DISCUSSION...
A pattern shift over the northern Pacific will result in more of a
progressive scenario across the islands through the upcoming
weekend. Recently animated water vapor loop showed northwest flow
aloft over the state between an upper ridge to the west and an upper
trough to the northeast, which should hold through the week. This
upper pattern will feature a series of shortwave troughs diving
southeastward across the region, pushing cold fronts toward and
through the area.

For today, gusty north-northeast winds and very dry air will
overspread the state as the first cold front in a series continues
eastward across Maui County and the Big Island this morning. Model
guidance indicates 850 mb winds climbing into the 40 to 50 mph
range. Surface winds will reach the 25 to 30 mph range for exposed
areas, with potentially stronger winds developing due to terrain
accelerations that occur with northerly flow. A Wind Advisory is in
effect for the state (except for Haleakala Summit and Big Island
Summits) through 6 pm today. This may need to be extended into
this evening for portions of Maui County and the Big Island.

Dry and stable conditions are expected Wednesday through Thursday as
high pressure noses over the area behind the front. Precipitable
water (PW) values are forecast to plummet to around half of an inch
(dewpoints dropping into the mid 50s). Winds will rapidly drop off
beginning tonight, likely giving way to land and sea breeze
conditions from Wednesday into Friday. The dry air, however, will
likely preclude any afternoon shower potential each day through this
time.

A weak cold front will drift southward onto Kauai and Oahu Friday
before dissipating, with a stronger cold front quickly following
behind it on Saturday. The fronts may bring an increase in clouds
and showers going into the upcoming weekend. Guidance indicates the
second front will usher in another shot of very dry air and gusty
northerly flow following its passage Saturday and Saturday night.
Winds are expected to rapidly drop off Sunday morning with another
ridge filling in behind. Another front may approach the state from
the north around Monday night or Tuesday next week.

&&

.AVIATION...
A shallow cold front currently crossing the state has brought a
modest uptick in showers. However, limited moisture depth and
instability has impeded shower intensity. The greatest chance for
MVFR conditions in showers will be over mauka areas, and across
north and windward facing sections. Otherwise, VFR will hold sway.

The more noticeable change following the front has been an increase
in wind speeds as a new high moves in northwest of the state.
Forecast soundings have shown winds as high as 35 knots below a
stable/very low inversion by later this morning. With this setup,
an AIRMET for moderate low-level turbulence to the lee of the
islands has been issued. With the next issuance at 0600 HST, the
AIRMET will include a remark to indicate the possibility of
isolated areas of severe turbulence as well. This will likely be a
short-lived event, with low-level winds starting to ease by
tonight.

&&

.MARINE...
Northeast winds will increase significantly today in response to
a cold front moving in from the northwest. Widespread Small Craft
Advisory (SCA) conditions are expected to hold into midweek, with
gale force conditions likely for the Alenuihaha Channel, Maalaea
Bay, and Maui leeward waters through this afternoon. This burst of
widespread strong winds will be short-lived, with winds dropping
below SCA levels Wednesday through the end of the week.

A new northwest swell has arrived and will continue to build
tonight. Buoy 51001 had a brief spike above guidance overnight,
but has been right on track for the most part. Models continue to
indicate surf rising through Wednesday as a large reinforcing
north-northwest swell fills in Tuesday. A High Surf Advisory
(HSA) is in effect for the north and west facing shores of Niihau,
Kauai, Oahu, and Molokai, as well as the north shore of Maui. The
HSA will likely be upgraded later today for warning level surf as
the reinforcing swell fills in tonight and Wednesday. This series
of swells will slowly trend down through the end of the week. The
forecast then calls for a very large north-northwest swell to
start building Saturday. This series of northwest swells will keep
most waters at or above SCA levels for combined seas through
Thursday.

Large surf associated with the aforementioned swells coinciding
with strong northerly winds, peak monthly tides, and beach erosion
from recent large surf events could translate to some overwash
onto vulnerable roadways through Wednesday. The best chance for
overwash will be centered around the pre-dawn high tide cycles
Wednesday.

East facing shores will be exposed to a short period north-
northeast swell that will bring advisory-level surf today, then
diminish through the rest of the week.

Small long period swells will keep surf above flat for the south
facing shores this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory through to 6 PM HST this evening for all areas
except for Haleakala Summit and Big Island summits.

High Surf Advisory until 6 PM HST this evening for north, west
and east facing shores of Niihau, Kauai, Oahu, Molokai, north and
east facing shores of Maui, and east facing shores of the Big
Island.

Gale Warning through 6 PM HST this evening for Maui County
Leeward Waters, Maalaea Bay and Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Wednesday for all remaining
coastal waters.

&&

AVIATION...Kinel
MARINE...Stall
REST OF DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:26 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao30 hr
Dec 4, 3:45 PM HSTGale WarningHFO30 hr
Dec 4, 3:45 PM HSTSmall Craft AdvisoryHFO3 days
Dec 5, 8:01 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao52 hr

Nearby

High Wind Warnings in Hawaii, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.